Pennsylvania, 2018

Flash Flooding in Pennsylvania, September 25, 2018

September 25, 2018 · NWS PHI · 5 events in 2 counties and zones

A quick 1 to 2 inches of rain fell in parts of far southeastern Pennsylvania during the late afternoon and early evening of September 25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A quick 1 to 2 inches of rain fell in parts of far southeastern Pennsylvania during the late afternoon and early evening of September 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 25, 3:34 PM EST, 6 minutes earlier.

Area forecast discussion, Sep 25, 3:34 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
434 PM EDT Tue Sep 25 2018

.SYNOPSIS...
A warm front will lift north of the area this evening. A cold
front will move across the East Coast later on Wednesday, and
stall south of the area as high pressure builds out of the
Midwest and into New England Thursday. A weak area of low
pressure is forecast to move along the front to our south on
Friday, then another cold front is forecast to move across the
East Coast Saturday. High pressure builds across the Northeast
Saturday night into Sunday, then offshore on Monday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A warm front is draped across the region (generally along the
I-95 corridor) and is slow to move. Quite the temperature
differential on either side of the front with areas to the north
and west in the 50s and 60s and areas to the south and east are
well into the 70s and 80s.

Majority of the precipitation today has been largely confined
to the northern side of the boundary. Some enhancement of the
rain has occurred as a shortwave rotates through the region.

As we head into the late afternoon and evening, we will start
to see some convection development, especially right along the
boundary. With skies clearing some this afternoon, surface
instability has started to rise and while we do not anticipate a
widespread convective event, we could see some strong, yet
scattered, storms develop.

The biggest threat for areas along the frontal boundary will be
flooding rains. PWATs are high (around 2 inches) and training
of storms as they propagate to the northeast is possible. With
low FFG values, especially along the urbanized I-95 corridor,
flash flooding will also remain a threat through this evening.

The warm front should start to move northward, albeit slowly,
through tonight. It may even start to wash out overnight with a
southerly flow developing across the area.

&&

.SHORT TERM /6 AM WEDNESDAY THROUGH 6 AM WEDNESDAY/...
The warm front should be north of the forecast area on
Wednesday and the start of the day looks to be a bit on the
dreary side as low clouds remain across the region. As we head
towards late morning, the clouds should start to lift and some
clearing may occur.

A cold front will move towards our area from the west Wednesday
afternoon, crossing through our region on Wednesday evening.
Temperatures are expected to rise into the 70s and 80s across
the forecast area, which will help to increase the surface
instability. Showers and thunderstorms are expected to develop
ahead of the front in the warm sector by Wednesday afternoon and
then continue through Wednesday evening/night as the front
makes its way towards the coast. SPC continues to have much of
our forecast area in a Slight Risk for severe storms. While the
shear doesn't look great, it should be enough to allow for
strong enough updrafts within convection. Storm motion continues
to look like it will be on the faster side so heavy rainfall
should move through quickly and not persist at any one location
for too long of a time.

However, much of the severe potential remains conditional on
the timing of the front. A slightly later arrival and/or slower
moving front and we may not see quite as much action across the
area. A slower front may also mean that rainfall rates persist
over locations longer, increasing the flash flood threat.

Storms will start to end from west to east as the front moves
through with a northwest flow developing behind the front.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
The cold front that moves across the area late in the day
Wednesday will continue to push offshore through Wednesday
night. There will likely still be some showers across portions
of southern New Jersey, Delaware, and Maryland into the evening
as the front moves offshore. There may even be some lingering
showers across far southern Delaware and Maryland overnight as
there could be some enhanced moisture and lift just north of the
front as it sags south of the area.

Thursday should be dry for most places, except again southern
New Jersey, Delaware, and Maryland where moisture may begin to
move into the area late in the day ahead of the frontal boundary
to our south that may begin lifting back toward the area as a
warm front. Showers may continue to spread northward overnight
Thursday into Friday as the warm front lifts across the area,
and an area of low pressure develops along the boundary to our
south and moves out to sea during the day Friday.

Another weak, and dry frontal boundary is forecast to move
across the area on Saturday, with high pressure building into
the area overnight Saturday. This should bring dry weather back
to the forecast, and a brief return of cooler weather.

Sunday through Tuesday night...Once the cold front passes to
our south, we will enjoy a couple days of dry weather before the
front begins to lift north as a warm front, preceding another
area of low pressure moving out of the Great Plains toward the
Great Lakes. Highs should remain near normal in the low 70s to
the south and low 60s to the north over the southern Poconos. As
the front lifts north Monday night, highs should rise a few
degrees more on Tuesday into the mid 70s for most areas. At this
time, any rain looks to hold off until late Tuesday night into
early Wednesday morning. Confidence in the progression of the
warm front is still relatively low as models have not reached a
consensus on the placement/development of the low to our west.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...A warm front is draped across the region with
terminals to the south becoming VFR at times this afternoons.
KABE and KRDG remain north of the front and have remained IFR
much of the day. Areas that are VFR will fall to MVFR and then
IFR overnight as low clouds fill back in across the region.

Scattered showers and thunderstorms will continue across the
area through this evening. Any thunder chances should diminish
by around 00Z at the terminals. Some showers are heavy and may
drop vis/cigs down to IFR or lower for a brief period of time.

Winds are generally south to southeast around 10 knots with
some higher gusts this afternoon. Winds will lighten this
evening to around 5 knots or so and remain out of the south
overnight.

Wednesday...MVFR/IFR conditions to start the day but
improvement to VFR is expected around midday. Periods of
MVFR/IFR possible in showers and thunderstorms ahead of an
approaching cold front. West to southwest winds around 10 knots.

OUTLOOK...

Wednesday night...Showers and thunderstorms possible in the
evening may lower conditions, then becoming VFR overnight. Winds
shift to northwest then north behind the front and may gust
15-20 knots.

Thursday...Generally VFR expected. North winds early become
east then southeast during the day.

Thursday night-Friday...VFR early Thursday evening, becoming
MVFR overnight into Friday with a chance of showers. Southeast
winds Thursday night become more easterly Friday.

Friday night...MVFR conditions early become VFR during the
evening and overnight. Winds become northwest.

Saturday-Sunday...VFR conditions expected.

&&

.MARINE...
Gusty winds across the Delaware Bay have diminished and we have
dropped the Small Craft Advisory.

The Small Craft Advisory continues on the ocean through
Wednesday night.

Strong southeasterly flow continues across the coastal waters
this afternoon. Winds have already started to decrease on the
ocean and we have lost most of the higher gusts. However, some
gusts around 25 knots may occur through this evening.

Seas remain well above 5 feet this afternoon and are expected
to remain above 5 feet through Wednesday.

Showers and thunderstorms over the waters are possible through
Wednesday. Winds and seas will be higher in the vicinity of any
thunderstorms that develop.

OUTLOOK...

Wednesday night...Small Craft Advisory remains in effect
through Wednesday night as seas remain elevated.

Thursday...Small Craft Advisory may need to be extended as seas
may remain elevated into the day and winds may gust around 25
knots early in the day.

Thursday night-Sunday...Conditions likely to remain below Small
Craft Advisory criteria, although winds may gust around 20
knots at times.

RIP CURRENTS...

Seas remain around 7-8 feet with a period around 8 seconds and
winds blowing out of the east-southeast around 15 to 20 knots
over the waters. This combination is expected to lead to a
higher risk for rip currents along the ocean front. Therefore we
have issued a High Rip Current Risk through this evening.

&&

.TIDES/COASTAL FLOODING...
High tide has passed on the ocean front, however the back bays
of Ocean County continues to have high water. The Coastal Flood
Advisory has been extended until 7 pm to account for areas where
water levels on the back bays of Ocean county remain high.

The Coastal Flood Advisory has otherwise been cancelled for
Delaware Bay and the Tidal Delaware River.

On the Chesapeake Bay, a Coastal Flood Advisory remains in
effect for the eastern shore of Maryland.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk until 9 PM EDT this evening for NJZ014-
     024>026.
     Coastal Flood Advisory until 7 PM EDT this evening for NJZ020-
     026.
DE...High Rip Current Risk until 9 PM EDT this evening for DEZ004.
MD...Coastal Flood Advisory until midnight EDT tonight for MDZ008-
     012-015-019-020.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ450>455.

&&

Synopsis...Robertson
Near Term...Meola
Short Term...Meola
Long Term...Davis/Robertson
Aviation...Davis/Robertson/Meola
Marine...Davis/Robertson/Meola
Tides/Coastal Flooding...
Hazardous weather outlook, Sep 25, 3:30 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
430 PM EDT Tue Sep 25 2018

DEZ001>003-NJZ001-007>010-012-013-015>019-021>023-027-PAZ054-055-
060>062-070-071-101>106-262000-
New Castle-Kent-Inland Sussex-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
430 PM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Heavy rain leading to localized flooding in poor drainage areas is
possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of severe thunderstorms Wednesday afternoon
into Wednesday evening. The primary hazard with these storms is
expected to be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ008-012-015-019-020-262000-
Cecil-Kent MD-Queen Annes-Talbot-Caroline-
430 PM EDT Tue Sep 25 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Heavy rain leading to localized flooding in poor drainage areas is
possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of severe thunderstorms Wednesday afternoon
into Wednesday evening. The primary hazard with these storms is
expected to be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ020-262000-
Ocean-
430 PM EDT Tue Sep 25 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Heavy rain leading to localized flooding in poor drainage areas is
possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of severe thunderstorms Wednesday afternoon
into Wednesday evening. The primary hazard with these storms is
expected to be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024-025-262000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-
430 PM EDT Tue Sep 25 2018

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Heavy rain leading to localized flooding in poor drainage areas is
possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of severe thunderstorms Wednesday afternoon
into Wednesday evening. The primary hazard with these storms is
expected to be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ026-262000-
Coastal Ocean-
430 PM EDT Tue Sep 25 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   High Rip Current Risk.

Heavy rain leading to localized flooding in poor drainage areas is
possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of severe thunderstorms Wednesday afternoon
into Wednesday evening. The primary hazard with these storms is
expected to be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-262000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
430 PM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts above 34 KT are possible in the vicinity of any
thunderstorms Wednesday afternoon into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Special weather statement, Sep 25, 11:07 AM EST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1207 PM EDT TUE SEP 25 2018

NJZ001-007>010-012-015-PAZ055-062-105-106-251630-
Morris-Hunterdon-Sussex-Somerset-Middlesex-Warren-Mercer-Lower
Bucks-Upper Bucks-Monroe-Northampton-
1207 PM EDT TUE SEP 25 2018

...A LINE OF SHOWERS WILL AFFECT MORRIS...HUNTERDON...SUSSEX...
WARREN...NORTHWESTERN MERCER...SOMERSET...NORTH CENTRAL MIDDLESEX...
CENTRAL BUCKS...EAST CENTRAL MONROE AND EASTERN NORTHAMPTON
COUNTIES...

At 1206 PM EDT, radar indicated showers were located along a line
extending from near Port Jervis to Chester to Hopewell. Movement was
northeast at 25 mph.

Moderate to heavy rainfall is occurring with these showers, and may
cause ponding on roadways and poor drainage areas.

Locations impacted include...
Easton, Morristown, Somerville, Newton, Montague, Bridgewater, Dover,
Madison, Hopatcong, Middlesex, Florham Park, East Hanover, Lincoln
Park, Bound Brook, Manville, Kinnelon, Hackettstown, Chatham, Byram
and Boonton.

LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
      4102 7443 4100 7430 4090 7427 4091 7433
      4075 7436 4067 7446 4066 7440 4060 7446
      4060 7437 4021 7499 4058 7524 4115 7513
      4109 7500 4116 7490 4128 7484 4136 7469
TIME...MOT...LOC 1606Z 225DEG 21KT 4141 7464 4077 7471 4040 7480

Robertson
Special weather statement, Sep 25, 11:47 AM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1247 PM EDT TUE SEP 25 2018

NJZ001-007>010-012-015-251730-
Morris-Hunterdon-Sussex-Somerset-Middlesex-Warren-Mercer-
1247 PM EDT TUE SEP 25 2018

...A LINE OF SHOWERS WILL AFFECT MORRIS...EASTERN HUNTERDON...
SUSSEX...NORTHEASTERN WARREN...NORTHWESTERN MERCER...SOMERSET AND
NORTHERN MIDDLESEX COUNTIES...

At 1247 PM EDT, radar indicated showers were located along a line
extending from High Point to near Bridgewater to New Hope. Movement
was northeast at 25 mph.

Moderate to heavy rainfall is occurring with these showers, and may
cause ponding on roadways and poor drainage areas.

Locations impacted include...
New Brunswick, Perth Amboy, Morristown, Somerville, Port Jervis,
Newton, Montague, Somerset, Edison, East Brunswick, Bridgewater,
Sayreville, North Brunswick, Carteret, Dover, Madison, Hopatcong,
Middlesex, Florham Park and East Hanover.

LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
      4102 7443 4097 7428 4090 7427 4091 7433
      4075 7436 4067 7446 4065 7440 4060 7446
      4059 7420 4048 7427 4031 7491 4034 7494
      4064 7481 4125 7486 4135 7475 4136 7469
TIME...MOT...LOC 1647Z 244DEG 15KT 4132 7469 4064 7463 4034 7494

Robertson
Local storm report, Sep 25, 3:10 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLOOD            1 NE WEST CHESTER       39.97N  75.60W
09/25/2018                   CHESTER            PA   SOCIAL MEDIA

            PHOTO SHOWING A FLOODED INTERSECTION AT MONTGOMERY
            AVENUE AND EAST CHESTNUT STREET. A CAR APPEARS TO BE
            STALLED IN THE INTERSECTION. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER PHI1801603

DAVIS

The radar

The Philadelphia radar (KDIX), 60 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
September 25, 3:40 PM EST to 5:40 PM EST
Where
Montgomery County, 2.34 mi ENE of Willow Grove to 1.57 mi NE of Philmont Country Clu
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.163, -75.059

Widespread roadway flooding in Lower Moreland Township. Approximately 22 vehicles were trapped in the flood waters.

Flash Flood, Montgomery

When
September 25, 3:45 PM EST to 5:45 PM EST
Where
Montgomery County, 0.53 mi NNW of Ogontz to 1.09 mi NNE of Hill Crest
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.087, -75.134

Roadway flooding in Cheltenham Township, resulting in the need for one water rescue.

Flash Flood, Bucks

When
September 25, 4:05 PM EST to 6:00 PM EST
Where
Bucks County, 1.06 mi NNE of Stanwood to 1.09 mi NE of Stanwood
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.135, -74.946

Roadway flooding in Bensalem Township. A family was rescued from their vehicle that was trapped in flood waters on Galloway Road.

Flash Flood, Montgomery

When
September 25, 4:15 PM EST to 6:15 PM EST
Where
Montgomery County, 0.63 mi S of Gladwyne to 0.37 mi S of Gladwyne
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.041, -75.251

Flooding along Interstate 76 in Lower Merion Township between Interchanges 337 and 338. One eastbound lane was entirely closed due to the flooding.

Flash Flood, Bucks

When
September 25, 4:40 PM EST to 6:40 PM EST
Where
Bucks County, 1.06 mi ESE of Morrisville to 1.9 mi SE of Morrisville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.217, -74.780

Widespread roadway flooding in Morrisville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776877, 776879, 776880, 776884, 776886.